Missouri, 2001

Heat in Missouri, July 6 to 8, 2001

July 6 to 8, 2001 · NWS EAX · 37 events in 37 counties and zones

Oppressive heat and humidity covered all of northwest Missouri between July 6th and July 8th. combined to produce heat indices as high as 115 degrees.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Oppressive heat and humidity covered all of northwest Missouri between July 6th and July 8th. Afternoon highs in the 90's combined with dewpoints as high as 80 degrees...combined to produce heat indices as high as 115 degrees. A 47 year old Clay county male and 68 year old Jackson county male died of heat related causes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 1:25 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 1:25 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT FRI JUL 6 2001

HEAT WILL BE THE MAIN WX TOPIC/CONCERN THRU THE WEEKEND. HOT H8
TEMPS PROGD TO SPREAD ACRS CWA TDY...RANGING FM 21-24C. CURRENT LOW
DWPT AIR DRAWN IN ON ELY LLVL WINDS WILL BE REPLACED BY SLY FLOW AND
INCRG MSTR. PREFER WRMR FWC GUID AND MESO ETA TEMPS TDY AND ETA/MESO
ETA ON SAT. HEAT INDICES IN WRN MO SHUD RCH ARND 100F. BAND OF MID
LVL MSTR PROGD TO MOV FM ERN KS THRU CWA TDY BUT ONLY EXPC SCT AC.
WK SFC FNT FM NRN AR INTO CNTRL KS DFCLT TO LOC. MODELS HINT AT A
WRMFNT RETURNING THRU WRN MO THIS AFTN AND INTO NE MO THIS EVE.
COULD SEE ISOLD CNVTN FORM NE OF WRMFNTLT THIS AFTN/EVE ON LIP OF
MID LVL CAP. HWVR...WILL NOT MENTION IN ZONES DUE TO LOW RISK AND
LIMITED COVERAGE.

HOTTEST TEMPS OF THE SEASON FCST FOR SAT WITH AMBIENT TEMPS IN
MID/UPR 90S AND HEAT INDICES FM 100 IN NE MO TO 107 NR MO/KS BDR.
WILL MENTION THIS IN ZFP TEXT. MID SHFT WILL NEED TO CONSIDER HEAT
ADV FOR AT LEAST WRN CWA ON SAT...AND AGAIN ON SUN. VERY WRM CAPPING
H7 TEMPS WILL LIKELY SUPPRESS ALL BUT CI CLDNS THRU THE WEEKEND.

SOME CONCERN CNVTN COULD AFFECT NE MO SAT NGT AS CDFNT BACKDOORS
INTO NE AND NC MO. SHUD SEE SCT TSTMS ROLL SE ACRS IA SAT EVE ON NRN
EDGE OF MID LVL CAP. INCRG NWLY FLOW ALOFT COULD SEND STORMS INTO NE
MO OVERNIGHT. FEEL NGM TOO FAR S IN MOVG FNT AS MID/UPR LVL HI WILL
BE QUIRTE DFCLT TO DISLODGE.

NO CHGS PLANNED IN EXTDD FCST.

.EAX...
KS...NONE.
MO...NONE.

JULY

In the hours before

Special weather statement, Jul 6, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 6 2001

...HEAT ADVISORY IS IN EFFECT FOR ALL BUT NORTH CENTRAL MISSOURI
THROUGH SATURDAY...
...NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

FORECAST: A HEAT ADVISORY IS IN EFFECT THROUGH SATURDAY...WEST OF A
LINE FROM ALBANY TO KINGSTON TO SEDALIA. THIS INCLUDES THE KANSAS
CITY AND ST JOSEPH AREAS. HEAT INDICES WILL CLIMB TO BETWEEN 103 AND
108 WITHIN THIS AREA.

DISCUSSION: HOT TEMPERATURES ARE EXPECTED TODAY AS HIGH PRESSURE
BUILDS IN THE UPPER ATMOSPHERE. THE HOT TEMPERATURES IN COMBINATION
WITH HIGH MOISTURE CONTENT IN THE AIR...WILL ALLOW HEAT INDICES TO
EXCEED ADVISORY CRITERIA.

OUTLOOK: THE HIGH HEAT AND HUMIDITY WILL EXPAND NORTHEAST AND LAST
THROUGH MUCH OF THE WEEKEND. A BREAK IN THE HEAT IS POSSIBLE EARLY
NEXT WEEK WITH A CHANCE OF THUNDERSTORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heat. Local standard time, as filed.

Heat, Adair

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Heat, Andrew

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Heat, Atchison

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Heat, Bates

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Heat, Buchanan

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Caldwell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Heat, Carroll

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Heat, Cass

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Heat, Chariton

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Heat, Clay

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Clay forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Heat, Cooper

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Heat, De Kalb

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
De Kalb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Heat, Gentry

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Gentry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Heat, Grundy

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Grundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Heat, Henry

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heat, Holt

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Heat, Howard

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Jackson forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Heat, Linn

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Linn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Heat, Macon

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Heat, Mercer

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Mercer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Heat, Nodaway

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Nodaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Heat, Pettis

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Pettis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Heat, Platte

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Heat, Putnam

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Heat, Ray

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Heat, Saline

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Heat, Schuyler

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Heat, Sullivan

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Heat, Worth

When
July 6, 12:00 PM CST to July 8, 2:00 PM CST
Where
Worth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Clay2001-07-0747MalePermanent HomeDirect
Heat, Jackson2001-07-0768MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258466, 5258467, 5258468, 5258469, 5258470, 5258471, 5258472, 5258473, 5258474, 5258475, 5258476, 5258477, 5258478, 5258479, 5258480, 5258481, 5258482, 5258483, 5258484, 5258485, 5258486, 5258487, 5258488, 5258489, 5258490, 5258491, 5258492, 5258493, 5258494, 5258495, 5258496, 5258497, 5258498, 5258499, 5258500, 5258501, 5258502.